Utah, 2014Flash Flooding in Utah, August 25 to 27, 2014
August 25 to 27, 2014 · NWS SLC · 7 events in 4 counties and zones
Deep monsoonal moisture returned to Utah yet again for the last week of August, with several locations experiencing flash flooding and urban flooding from strong thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep monsoonal moisture returned to Utah yet again for the last week of August, with several locations experiencing flash flooding and urban flooding from strong thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 25, 3:22 PM MST, 2 hours 8 minutes earlier.
Area forecast discussion, Aug 25, 3:22 PM MST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
422 PM MDT MON AUG 25 2014
.SYNOPSIS...THE NEXT STORM SYSTEM WILL MOVE SLOWLY ACROSS THE
REGION TONIGHT THROUGH WEDNESDAY. HIGH PRESSURE WILL RETURN TO
THE AREA FOR THE LATTER PART OF THE WEEK.
&&
.DISCUSSION...A PACIFIC TROUGH IS DIGGING INTO THE GREAT BASIN
THIS AFTERNOON...AND HAS ALREADY BEGUN IMPACTING UTAH AND
SOUTHWEST WYOMING. SCATTERED SHOWERS AND THUNDERSTORMS HAVE FORMED
ACROSS THE NORTHERN TWO THIRDS OF THE CWA...WITH SEVERAL OF THESE
STORMS PRODUCING HEAVY RAIN AND DECENT SIZED HAIL. REPORTED HAIL
SO FAR HAS BEEN SUB-SEVERE...BUT A COUPLE OF STORMS WITHOUT
REPORTS HAVE APPEARED TO BE SEVERE ON RADAR IMAGERY.
THE TROUGH WILL MOVE ACROSS THE CWA THROUGH TUESDAY AND
WEDNESDAY...AND IS EXPECTED TO PRODUCE WIDESPREAD CLOUD COVER AND
PRECIPITATION. THE HEAVIEST RAINFALL WILL LIKELY BE ALONG THE
UTAH/ARIZONA BORDER ON TUESDAY AFTERNOON...AS DEEP MOISTURE MOVES
OVER THE AREA FROM THE SOUTH. THE TROUGH LOOKS TO EXIT THE REGION
LATE WEDNESDAY...WITH SHORTWAVE RIDGING BUILDING OVER THE AREA
BEGINNING THURSDAY MORNING.
THE AIRMASS UNDER THE RIDGE IS EXPECTED TO BE DRIEST AND WARMEST
OVER THE AREA IN MORE THAN A WEEK...AND TEMPERATURES WILL LIKELY
RETURN TO NEAR OR SLIGHTLY ABOVE NORMAL FOR THE END OF AUGUST. THE
PATTERN REMAINS FAIRLY PROGRESSIVE HOWEVER...WITH THE NEXT BROAD
TROUGH MOVING THROUGH THE PACIFIC NORTHWEST AND GREAT PLAINS
SATURDAY THROUGH MONDAY. THE SOUTHERN END OF THIS TROUGH IS
PROGGED TO CLIP THE FORECAST AREA BEGINNING LATE SATURDAY AND
CONTINUING THROUGH THE BEGINNING OF NEXT WEEK...COOLING
TEMPERATURES A BIT AND INCREASING THE CHANCE OF PRECIPITATION
ACROSS THE NORTHERN HALF OF THE AREA.
&&
.AVIATION...NORTH WINDS WITH PREVAILING VFR CONDITIONS CAN BE
EXPECTED THROUGH 04Z AT THE KSLC TERMINAL...WITH A WIND SHIFT BACK
TO THE SOUTH BY 06Z. THERE IS A 30 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS CAPABLE OF PRODUCING MVFR VISIBILITY WITHIN HEAVY RAIN
THROUGH THE EVENING.
&&
.FIRE WEATHER...ANOTHER EARLY FALL LIKE STORM SYSTEM WILL MOVE ACROSS
THE REGION TUESDAY THROUGH WEDNESDAY BRINGING SHOWERS AND
THUNDERSTORMS. WETTING RAINS WILL OCCUR OVER MAINLY SOUTHERN AND
CENTRAL UTAH BUT MANY AREAS OF NORTHERN UTAH WILL ALSO RECEIVE
OVER 0.10 OF AN INCH AS WELL. THIS SYSTEM WILL EXIT THE REGION
THURSDAY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS STILL OVER THE
EASTERN ZONES BUT THEN ALL AREAS DRY FOR FRIDAY AND SATURDAY.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
PUBLIC...SCHOENING
FIRE WEATHER...STRUTHWOLF
AVIATION...SEAMAN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 25, 4:47 AM MST, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
547 AM MDT MON AUG 25 2014
UTZ001>016-019>021-517-518-WYZ021-261200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
547 AM MDT MON AUG 25 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE
MOUNTAINS AND NORTH. SCATTERED STORMS WILL DEVELOP OVER THE
SOUTHERN OUTLOOK AREA TONIGHT AND CONTINUE ACROSS THE NORTH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
ACROSS THE ENTIRE OUTLOOK AREA TUESDAY WITH A THREAT OF LOCAL
HEAVY RAIN. THE GREATEST THREAT OF FLASH FLOODING WILL BE OVER
THE SOUTH.
RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE ON WEDNESDAY
ACROSS THE NORTH AND EAST WITH DRIER CONDITIONS ACROSS THE SOUTH.
DRY CONDITIONS ARE EXPECTED AREA WIDE THURSDAY AND FRIDAY.
THE THREAT OF AFTERNOON AND EVENING THUNDERSTORMS WILL RETURN TO
THE NORTHERN OUTLOOK AREA OVER THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Special weather statement, Aug 25, 1:19 PM MST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
219 PM MDT MON AUG 25 2014
UTZ010-012-252100-
CASTLE COUNTRY UT-WASATCH PLATEAU/BOOK CLIFFS UT-
219 PM MDT MON AUG 25 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DUCHESNE...NORTHWESTERN
CARBON AND SOUTHEASTERN UTAH COUNTIES UNTIL 300 PM MDT...
AT 216 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF HELPER...OR 20 MILES NORTHWEST
OF PRICE... MOVING EAST AT 20 MPH.
PENNY TO NICKEL SIZE HAIL AND WINDS OF 40 TO 50 MPH WILL BE
POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND BRIEF HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE... HIGHWAY 6 THROUGH PRICE CANYON...AND
HIGHWAY 191 THROUGH INDIAN CANYON..ALONG WITH HELPER...COAL
CITY...CASTLE GATE AND KENILWORTH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3962 11103 3976 11107 3996 11068 3971 11055
TIME...MOT...LOC 2016Z 248DEG 16KT 3969 11097
MPS
Special weather statement, Aug 25, 2:04 PM MST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
304 PM MDT MON AUG 25 2014
UTZ010-011-252145-
WESTERN UINTA BASIN UT-WASATCH PLATEAU/BOOK CLIFFS UT-
304 PM MDT MON AUG 25 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DUCHESNE AND NORTH
CENTRAL CARBON COUNTIES UNTIL 345 PM MDT...
AT 304 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF HELPER...OR 16 MILES
NORTHEAST OF PRICE...MOVING NORTHEAST AT 30 MPH.
PENNY TO NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
DUCHESNE AND NORTH CENTRAL CARBON COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3972 11076 3986 11078 4009 11030 3982 11012
TIME...MOT...LOC 2104Z 243DEG 24KT 3982 11069
MPS
Special weather statement, Aug 25, 2:45 PM MST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
345 PM MDT MON AUG 25 2014
UTZ010-011-252230-
WESTERN UINTA BASIN UT-WASATCH PLATEAU/BOOK CLIFFS UT-
345 PM MDT MON AUG 25 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DUCHESNE COUNTY
UNTIL 430 PM MDT...
AT 344 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES SOUTH OF DUCHESNE...MOVING NORTHEAST AT
25 MPH.
PENNY TO NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAINFALL.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
DUCHESNE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3982 11054 3997 11057 4016 10998 3981 10997
TIME...MOT...LOC 2144Z 243DEG 23KT 3992 11043
MPS
Local storm report, Aug 25, 3:17 PM MST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
417 PM MDT MON AUG 25 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL BOUNTIFUL 40.88N 111.86W
08/25/2014 E0.75 INCH DAVIS UT OTHER FEDERAL
NEAR BOUNTIFUL TEMPLE
&&
LVERZELFlash Flood, Emery
- When
- August 25, 5:30 PM MST to 7:30 PM MST
- Where
- Emery County, 12.38 mi NW of Mohrland to 4.7 mi WNW of Mohrland
- Cause
- Heavy Rain / Burn Area
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 39.600, -111.180
Heavy rain over the Seeley burn scar caused flooding in Hughes Canyon and near Electric Lake in Upper Huntington Canyon. Flooding was reported in the lower portion of Huntington Canyon as well, with mud and rocks covering the road near the Huntington Plant.
Flash Flood, Emery
- When
- August 25, 6:10 PM MST to 7:10 PM MST
- Where
- Emery County, 3.5 mi NW of Orangeville to 7.58 mi WNW of Orangeville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.270, -111.090
Flash flooding closed Utah State Route 29 between Castle Dale and Joe's Valley, with water and rocks covering the roadway.
Flash Flood, Wayne
- When
- August 26, 1:45 PM MST to 3:45 PM MST
- Where
- Wayne County, 4.1 mi NW of Notom to 1.14 mi SW of Notom
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.273, -111.172
Heavy rain caused flash flooding in Capitol Reef National Park, with both Grand Wash and Capitol Gorge experiencing flooding. Rangers also closed the Scenic Drive due to flooding.
Flash Flood, Washington
- When
- August 26, 5:00 PM MST to 7:00 PM MST
- Where
- Washington County, 2.02 mi NNW of Toquerville to 4.44 mi N of La Verkin
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 37.279, -113.288
Flash flooding occurred on both La Verkin Creek and Dry Creek, with the gauge along La Verkin Creek increasing to 800 cfs.
Flash Flood, Washington
- When
- August 26, 7:00 PM MST to 10:00 PM MST
- Where
- Washington County, 2.82 mi NNE of Springdale to 4.93 mi SE of Zion Lodge
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 37.220, -112.990
Heavy rain caused flash flooding in Zion National Park, with flooding stranding a few hikers in the Narrows until the waters receded. The gauge on the North Fork of the Virgin River rose to 1577 cfs.
Flash Flood, Kane
- When
- August 26, 8:30 PM MST to 10:30 PM MST
- Where
- Kane County, 3.59 mi SW of Paria to 7.74 mi NW of Paria
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Storm Chaser
- Coordinates
- 37.209, -111.989
Flash flooding was reported in both Johnson Canyon and Buckskin Wash, with road damage in multiple locations across the area.
Flash Flood, Kane
- When
- August 27, 12:00 AM MST to 9:00 AM MST
- Where
- Kane County, 8.8 mi NW of Glen Canyon to 6.53 mi N of Glen Canyon
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Park/Forest Service
- Coordinates
- 37.182, -111.765
Flash flooding occurred along Wahweap Creek, with the Smoky Mountain Road becoming impassable for several hours.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Kansas, August 25, 20141 death · 1 event
- Heat in Illinois, August 25, 20141 death · 1 event
- Hail and Damaging Winds in Iowa, August 25, 2014$425,000 · 61 kt wind · 5 events
- Hail and Damaging Winds in Illinois, August 25, 2014$266,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Missouri, August 25 to 27, 2014$250,000 · 1.75 in hail · 9 events
- Flash Flood and Damaging Winds in Arizona, August 25, 2014$315,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Wisconsin, August 25, 2014$103,000 · 65 kt wind · 16 events
- Flooding in Colorado, August 25, 2014$100,000 · 2 events
- Damaging Winds in Wisconsin, August 25, 2014$53,000 · 60 kt wind · 3 events
- Hail and Damaging Winds in Illinois, August 25, 2014$45,000 · 52 kt wind · 5 events
- Flash Flood and Hail in Nebraska, August 25 to 26, 2014$30,000 · 1 in hail · 7 events
- Damaging Wind in Arizona, August 25, 2014$25,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541421, 541422, 541423, 541424, 541425, 541426, 541428.